Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 240, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2016, 2:21 PM CDT for Mountrail County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2016, 2:21 PM CDT (19:21 UTC)
- Expired
- Aug 15, 2016, 2:56 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 113 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WUUS53 KBIS 151921
SVRBIS
NDC061-152015-
/O.NEW.KBIS.SV.W.0240.160815T1921Z-160815T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MOUNTRAIL COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 315 PM CDT
* AT 219 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
ROSS...OR 7 MILES SOUTHWEST OF STANLEY...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
STANLEY AROUND 230 PM CDT.
BELDEN AROUND 235 PM CDT.
PALERMO AROUND 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4810 10262 4831 10261 4836 10221 4823 10194
4811 10216
TIME...MOT...LOC 1919Z 268DEG 23KT 4823 10250
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO2 follow-up statements
526
WWUS53 KBIS 151937
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT MON AUG 15 2016
NDC061-152015-
/O.CON.KBIS.SV.W.0240.000000T0000Z-160815T2015Z/
MOUNTRAIL ND-
237 PM CDT MON AUG 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL MOUNTRAIL COUNTY...
AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
BELDEN...OR 6 MILES SOUTHEAST OF STANLEY...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
PALERMO AROUND 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4810 10262 4831 10261 4836 10221 4823 10194
4811 10216
TIME...MOT...LOC 1936Z 268DEG 23KT 4823 10233
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO536
WWUS53 KBIS 151956
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
256 PM CDT MON AUG 15 2016
NDC061-152005-
/O.CAN.KBIS.SV.W.0240.000000T0000Z-160815T2015Z/
MOUNTRAIL ND-
256 PM CDT MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOUNTRAIL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER PENNY SIZE HAIL
AND BRIEF HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4810 10262 4831 10261 4836 10221 4823 10194
4811 10216
TIME...MOT...LOC 1954Z 268DEG 23KT 4823 10215
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:19 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 15, 12:19 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1219 PM CDT MON AUG 15 2016 .UPDATE... Issued at 1215 PM CDT Mon Aug 15 2016 A weak trough of low pressure is slowly progressing eastward across northwest North Dakota this afternoon. Latest HRRR runs suggest some initial convection will fire along this boundary during the afternoon and latest NWS radars show some convection starting in Mckenzie county. Added/upped pops west cental and trimmed pops back southeast until this evening along the lines of the CAM models. Otherwise current forecast looks ok. UPDATE Issued at 912 AM CDT Mon Aug 15 2016 A shortwave trough in northwest flow will impact northern and central North Dakota late this afternoon and evening. Generally weak shear and modest instability suggests a few thunderstorms will be strong. Current forecast trending ok. UPDATE Issued at 636 AM CDT Mon Aug 15 2016 Temperatures had dropped lower than expected, particularly in the west (Hettinger was 51 at 11Z), so the main change with the update was to account for temps. Otherwise, the forecast was on track. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Mon Aug 15 2016 The main focus for the Monday forecast is thunderstorm chances this afternoon and evening. A secondary shortwave trough, currently over western Montana, will move across North Dakota later this afternoon. Enhanced low level convergence with an inverted surface trough and forced ascent from the shortwave will combine with increasing instability in the afternoon, setting up the potential for thunderstorms and even isolated severe thunderstorms between Bismarck and the James River Valley. Flow isn't expected to be all that strong today, so despite a nice veering profile shear is expected to be rather marginal for more organized thunderstorms. However, with ample boundary layer moisture made evident by mid 60 dewpoints, moderately high instability around 2000-3000 j/kg is expected across the James Valley. Therefore, an isolated severe storm can't be ruled out. .LONG TERM...(Tuesday through Sunday) Issued at 323 AM CDT Mon Aug 15 2016 High pressure will move in Tuesday and keep the weather mild and dry. After that northwest flow will develop and North Dakota will see a return to wave after wave of upper level systems move through the region. This will bring a daily chance for thunderstorms beginning Wednesday night. By the end of the week a potent longwave trough is forecast to dive into the central United States. With it strong storms and a sharp contrast in temperatures are possible. Potentially the coldest air of the summer so far could arrive Friday with high temperatures struggling to reach the low 70s and low temperatures in the 30s and 40s not too unlikely. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1215 PM CDT Mon Aug 15 2016 A vcts has been carried at the KMOT/KDIK/KBIS/KJMS terminals this afternoon into early tonight. However the vcts at KJMS is delayed from until 03z through 08z Tuesday. Expect vfr cigs/vsbys this taf period. Winds shifting to the northwest and under 10kt at all terminals. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...AJ LONG TERM...AJ AVIATION...KS
Hazardous weather outlook, Aug 15, 10:48 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1048 AM CDT MON AUG 15 2016 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-161600- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1048 AM CDT MON AUG 15 2016 /948 AM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY NIGHT WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-161600- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 1048 AM CDT MON AUG 15 2016 /948 AM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:35 PM CDT | Special Weather Statement | BIS | Bowman | 25 min |
| Aug 14, 9:58 PM CDT | Special Weather Statement | BIS | Bowman | 32 min |
| Aug 14, 9:59 PM CDT | Special Weather Statement | BIS | Bowman | 31 min |
| Aug 14, 11:01 PM CDT | Special Weather Statement | BIS | Slope | 29 min |
| Aug 15, 2:54 PM CDT | Special Weather Statement | BIS | McKenzie | 36 min |
| Aug 15, 3:41 PM CDT | Special Weather Statement | BIS | Ward | 34 min |
| Aug 15, 3:56 PM CDT | Special Weather Statement | BIS | Mercer | 34 min |
| Aug 15, 3:57 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 63 min |
| Aug 15, 5:44 PM CDT | Special Weather Statement | BIS | Mercer | 31 min |
| Aug 15, 6:36 PM CDT | Special Weather Statement | BIS | Rolette | 24 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.